Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Warning on use of multiple antithrombotic therapies

By Lilian Anekwe

Combinations of commonly-used antithrombotic therapies can raise the risk of admission to hospital for bleeding in heart attack patients by as much as four times, a major new analysis reveals.

The Danish researchers, writing in The Lancet, and the UK author of an accompanying editorial, urged GPs to avoid dual or triple therapies wherever possible.

Patients are commonly prescribed antithrombotic drugs after a heart attack, but data on the safest combination of combinations to guide GPs' prescribing choices are sparse.

Researchers from the Copenhagen University Hospital analysed prescriptions from 41,000 patients aged 30 or over admitted for their first heart attack during 2000 and 2005, and recorded the annual incidence of bleeding during a mean follow-up period of 16 months after their first heart attack.

Patients were prescribed antithrombotics according to the following groups: monotherapy with either aspirin, clopidogrel, or wafarin; dual therapy with aspirin plus clopidogrel, aspirin plus wafarin, or clopidogrel plus wafarin; or triple therapy with all three drugs.

The annual incidence of bleeding was 2.6% for the aspirin group, 4.6% for clopidogrel, 4.3% for warfarin, 3.7% for aspirin plus clopidogrel, 5.1% for aspirin plus warfarin, 12.3% for clopidogrel plus warfarin, and 12% for triple therapy.

Compared to aspirin alone, the risk of bleeding was 30% higher for clopidogrel, 50% higher for aspirin plus clopidogrel, and 80% higher for aspirin plus warfarin. Warfarin treatment raised the risk of bleeding by 20% compared to aspirin, although this was not a statistically significant increase.

Two combination therapies also significantly increased the risk of bleeding - clopidogrel plus warfarin raised the risk by 3.5 times - and triple therapy increased the risk by over four times.

Dr Rikke Sorenson, a cardiologist at the University Hospital Copenhagen, Denmark, warned GPs of the risk of prescribing increasing numbers of antithrombotics.

‘In patients with first-time myocardial infarction, all combinations of aspirin, clopidogrel and vitamin K antagonists are associated with increased risk of nonfatal and fatal bleeding, apart from monotherapy with a warfarin, compared with aspirin alone.

‘Increased risk of bleeding was proportional to the number of drugs used. Non-fatal bleeding is an independent predictor associated with increased risk of recurrent myocardial infarction or death. We propose that treatment with triple therapy or dual therapy with clopidogrel plus warfarin should be prescribed only after thorough individual risk assessment and careful consideration of the risk–benefit ratio.'

Dr Robert Storey, senior lecturer in the department of cardiovascular science at the University of Sheffield said: ‘In the context of an ageing population, doctors will often have to decide whether patients should take multiple antithrombotic drugs, because these drugs are given routinely.

‘Although this issue has been fraught with controversy, improved strategies aimed at reducing risk of bleeding are warranted.'

Combinations of commonly-used antithrombotics, including aspirin 'can raise the risk of serious bleeding'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say